Colorado, 2008

Wildfire in Colorado, June 10 to 17, 2008

June 10 to 17, 2008 · NWS PUB · 1 event in 1 county or zone

A wild fire erupted in rugged, remote terrain on the Army's Pinion Canyon Maneuver Site in north central Las Animas County. It eventually scorched around 45,000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A wild fire erupted in rugged, remote terrain on the Army's Pinion Canyon Maneuver Site in north central Las Animas County. It eventually scorched around 45,000 acres. No structures were damaged or destroyed. The Purgatoire River acted as a nature fire break to the south and east. Approximately 125 firefighters from Fort Carson and the USFS helped to contain the blaze. On the 19th...thunderstorms with heavy rain overspread the area...helping to speed containment. The cost of fighting the fire came to $2.8 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 2:58 AM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 2:58 AM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
358 AM MDT TUE JUN 10 2008

.SHORT TERM...
(TODAY AND TONIGHT)

PRIMARY METEOROLOGICAL ISSUE FOR THE SHORT TERM WILL BE THE RED FLAG
CONDITIONS EXPECTED FROM THIS AFTERNOON INTO THIS EVENING AS VERY
WARM EARLY JUNE MAXIMUM TEMPERATURES COMBINE WITH GUSTY WINDS AND
EXISTING DRY CONDITIONS.  ANOTHER ISSUE WILL BE THE POTENTIAL FOR
ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM ACTIVITY OVER THE FAR
EASTERN PLAINS.

CWFA CURRENTLY NOTING CLEAR SKIES/NIL POPS IN COMBINATION WITH NEAR
SEASONAL EARLY JUNE MORNING TEMPERATURES MOST AREAS AS WELL AS
GENERALLY LOW GRADE EARLY MORNING WINDS.

LATEST SHORT TERM MODELS PLACE CWFA UNDER TIGHTENING SOUTHWEST FLOW
ALOFT AS CLOSED UPPER LOW DEVELOPS OVER SOUTHWEST MONTANA BY 12Z
WEDNESDAY.  IN ADDITION...LEE SIDE TROUGH DEVELOPS OVER THE
SOUTHEAST COLORADO PLAINS INTO TONIGHT.  WINDS WILL BE ON THE
INCREASE AS THE SHORT TERM PROGRESSES WITH HIGHEST WIND GUST
POTENTIAL ANTICIPATED FROM LATE THIS AFTERNOON INTO TONIGHT.  IN
ADDITION...MAXIMUM TEMPERATURES TODAY SHOULD RUN SOME 5F TO 10F
WARMER THAN VALUES NOTED MONDAY AFTERNOON.  FINALLY...DEEPEST
AVAILABLE ATMOSPHERIC MOISTURE REMAINS OVER THE FAR EASTERN PLAINS
AND WILL PAINT ZONES 96/98 AND 99 WITH SOME ISOLATED LATE
AFTERNOON/EVENING THUNDERSTORM ACTIVITY IN IMPENDING GRIDS/ZONES.

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

...CRITICAL TO SEVERE FIRE WEATHER CONDITIONS POSSIBLE WED-WED EVENING...

WEDNESDAY AND WEDNESDAY NIGHT...A RATHER VIGOROUS WEATHER SYSTEM
FOR JUNE WAS CURRENTLY OVER THE PACIFIC NORTHWEST AND THIS WEATHER
SYSTEM COULD POSSIBLY BRING SOME SERIOUS FIRE WEATHER CONCERNS TO
SOUTHERN CO WEDNESDAY THROUGH WEDNESDAY EVENING. THE AFOREMENTIONED
WEATHER FEATURE IS FORECAST TO DROP INTO THE GREAT BASIN AND NORTHERN
ROCKY MOUNTAINS TUESDAY NIGHT. HUMIDITY RECOVERY WILL LIKELY BE
POOR TO EXTREMELY POOR TUESDAY NIGHT GIVEN THE VERY DRY WEST TO
SOUTHWEST BREEZY TO WINDY FLOW AHEAD OF THE WEATHER SYSTEM.
SURFACE DEW POINTS ARE PROGGED TO BE IN THE SINGLE DIGITS TO TEENS
IN THE RELATIVELY DEEP DRY AIR MASS THAT WILL ACCOMPANY THE
WEATHER SYSTEM AS IT APPROACHES THE CENTRAL ROCKIES...SO VERY
DRY HUMIDITY VALUES...LESS THAN 50%...ANTICIPATED FOR THE
MOUNTAINS/HIGH VALLEYS PROBABLY INCLUDING SOME OF THE ADJACENT
SOUTHEAST CO PLAINS TUESDAY NIGHT. IT SEEMS TO BE TYPICAL WITH
THESE WEATHER SYSTEM TRAJECTORIES THAT A SHALLOW SURFACE-PBL COLD
FRONT WILL BE MOVING THROUGH NORTHEASTERN AND EAST CENTRAL CO
DURING THE OVERNIGHT AND EARLY MORNING HOURS. THIS MAY BE THE CASE
WITH THIS WEATHER SYSTEM. 12KM NAM-WRF HAS A WEAK COLD FRONT
MOVING INTO THE PALMER DIVIDE AREA BY 12Z/11 WEDNESDAY AND
POSSIBLY SETTLING INTO THE LOWER AR RIVER VALLEY DURING THE
MORNING. A LITTLE HIGHER RELATIVE HUMIDITY WILL BE JUST BEHIND THE
FRONT...WHICH COULD MEAN DRASTIC DEW POINT CHANGES FROM THE
SOUTHERN FOOTHILLS...SINGLE DIGITS-20S...TO THE LOWER AR RIVER
VALLEY...40S. UNSEASONABLY VIGOROUS WESTERLY UPPER LEVEL JET
STREAK MOVES INTO THE CENTRAL ROCKIES DURING THE DAY AND PEAKING
HEATING/MIXING. MOUNTAIN TOP LEVEL WINDS WILL ARE PROGGED TO BE
55-75KTS WITH 500MB WINDS APPROACHING 80KTS. CONCEPTUALLY...THIS
SPELLS CRITICAL TO SEVERE FIRE WEATHER CONDITIONS IF THE HIGHER
LEVEL WINDS COULD MIX DOWN...WHICH IS LIKELY RIGHT NOW. COULD SEE
WIND GUSTS UP TO 50-55KTS ACROSS THE HIGHER TERRAIN AND LEE OF THE
SANGRE DE CRISTO MOUNTAINS...PROBABLY 60KT ACROSS THE MOUNTAIN
PEAKS...AND 35-45KTS ACROSS THE THE LOWER ELEVATIONS. WITH SUCH
DEEP AND VIGOROUS WESTERLY FLOW...THE 12KM NAM-WRF MAY HAVE THE
CORRECT IDEA OF MIXING OUT THE LOW LEVEL FRONTAL BOUNDARY ACROSS
EAST CENTRAL CO DURING THE AFTERNOON. ALWAYS A TOUGH CALL...
THOUGH. 00Z/10 ECMWF HAS DEFINITE CRITICAL-SEVERE FIRE WEATHER
SCENARIO LOOK TO IT. THE COMBINATION OF BREEZY-VERY WINDY
CONDITIONS COUPLED WITH LOWEST HUMIDITY VALUES LESS THAN 15%...
ABOVE AVERAGE TEMPERATURES...AND HAINES VALUES OF 5-6 COULD LEAD
TO DANGEROUS FIRE WEATHER CONDITIONS IF ANY FIRES WERE TO START.
ERRATIC...UNMANAGEABLE...AND DEADLY FIRE WEATHER CONDITIONS COULD
BE LIKELY ACROSS PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND
SOUTHEAST CO WEDNESDAY AFTERNOON-EVENING. THE CRITICAL FIRE
WEATHER POTENTIAL INDEX IS INDICATING SEVERE FIRE WEATHER
CONDITIONS FROM THE SOUTHERN FOOTHILLS ACROSS LAS ANIMAS AND BACA
COUNTIES WEDNESDAY AFTERNOON THROUGH THE EARLY EVENING HOURS. BLM
FUELS STATE WEB PAGE...OF 6/9/08...INDICATES THE FUELS ARE ONLY
CRITICAL FOR ALL BUT 220(LAKE/CHAFFEE COUNTIES)...223(EASTERN SAN
JUAN/LA GARITA MOUNTAINS)...AND 232/233(OTERO AND EASTERN LAS
ANIMAS COUNTIES). 10 HOUR FUELS HAVE BEEN CONSISTENTLY OBSERVED AS
1-4% OVER THE PAST SEVERAL DAYS ACROSS MUCH OF SOUTHERN CO AND
FUEL CURING WILL CONTINUE TODAY AND TONIGHT. D1 TO D3 DROUGHT
CONDITIONS OCCURRING ACROSS MUCH OF THE FAR SOUTHEAST CO PLAINS
PER THE US DROUGHT MONITOR DATA FROM 3 JUNE 2008. PLAN TO ISSUE A
FIRE WEATHER WATCH FOR 17Z/11 WED TO 05Z/12 THU FOR ZONES
221...222...224 THROUGH 231 AND 234 THROUGH 237. AS FOR
PRECIPITATION...CHANCES ARE FAIRLY LOW TO NIL GIVEN THE PATTERN.
WHERE EVER THE LOW LEVEL BOUNDARY ENDS UP ACROSS EASTERN
CO...THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS TO DEVELOP
JUST BEHIND THE FRONT. THERE WILL BE SOME CONVECTIVE INHIBITION TO
OVERCOME...THOUGH. THERE COULD BE A WEAK RIBBON OF INSTABILITY
JUST ALONG AND BEHIND THE FRONT COUPLED WITH STRONG DEEP VERTICAL
SHEAR TO SUPPORT SUPERCELL DEVELOPMENT...BUT THERE MAY NOT BE MUCH
CONVECTIVE INSTABILITY TO SUPPORT DEEP MOIST CONVECTION AS ANY
CU/TOWERING CU GETS SHEARED OFF. TOUGH CALL AND NOT OUTLOOKED BY
SPC. IF A THUNDERSTORM DID DEVELOP...THE MAIN THREAT COULD BE
LARGE HAIL AND DAMAGING WINDS AROUND THE PALMER DIVIDE...OR JUST
BEHIND THE FRONTAL BOUNDARY WHERE EVER IT ENDS UP.

THURSDAY...RELATIVELY DEEP WEST-NORTHWEST FLOW CONTINUES OVER THE
CENTRAL ROCKIES. WE SHOULD BE ON THE ANTICYCLONIC SIDE OF THE
UPPER JET WHICH IS NOT VERY CONDUCIVE FOR PRECIPITATION...JUST
WARM...BREEZY-WINDY...AND MOSTLY DRY. NEAR CRITICAL FIRE
WEATHER CONDITIONS MAY EXIST AGAIN ON THIS DAY.

FRIDAY THROUGH MONDAY...OVERALL...THE UPPER LEVEL PATTERN
TRANSITIONS TO WESTERLY FLOW AS A LARGE HOT HIGH BEGINS TO TAKE
SHAPE OVER NORTHERN OLD MEXICO AND THE DESERT SOUTHWEST OVER THE
WEEKEND INTO EARLY NEXT WEEK. CONCEPTUALLY...TEMPERATURES WILL BE
WARMING AND GFS HAS +18C TO +20C BUILDING OVER THE CENTRAL/
SOUTHERN ROCKIES. ONE CAVEAT WILL BE THE CENTRAL ROCKIES BEING ON
THE EASTERN SIDE OF THE MIDDLE-UPPER LEVEL RIDGE...SO THERE WILL
BE THE POTENTIAL FOR MOISTURE SURGES IN AND OUT OF EASTERN CO AND
MESOSCALE CONVECTIVE SYSTEM OUTFLOW BOUNDARIES MOVING THESE
MOISTURE SURGES INTO EASTERN CO. THE POTENTIAL FOR WETTING
PRECIPITATION IS PRETTY SLIM TO NONE...EXCEPT FOR A ROGUE MCS THAT
BLOWS UP OVER EASTERN CO INTO THE CENTRAL PLAINS. PLAN TO KEEP
POPS VERY LOW. THIS IS FAIRLY TYPICAL FOR MIDDLE TO LATE JUNE
UNTIL THE SOUTHWEST MONSOON CAN START ADVANCING NORTH-
NORTHEASTWARD TOWARDS LATE JUNE-EARLY JULY. METZE

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED OVER THE TAF SITES TODAY. GUSTY
SOUTHWEST WINDS WILL DEVELOP BY THIS AFTERNOON OVER THE
MAJORITY OF SOUTH-CENTRAL AND SOUTHEASTERN COLORADO.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ221-222-224>231-234>237.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ221-222-224>231-234>237.

&&

77/17
Hazardous weather outlook, Jun 10, 6:57 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
757 AM MDT TUE JUN 10 2008

COZ058>089-093>099-111400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
757 AM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE FIRE DANGER WILL BE HIGH TODAY OVER MOST OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.  WIND GUSTS OVER 40 MPH AT TIMES AND HUMIDITIES
LESS THAN 15 PERCENT WILL COMBINE WITH DRY FUELS TO CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.  EXTREME CAUTION SHOULD BE TAKEN TO AVOID
FIRE STARTS...INTENTIONAL OR ACCIDENTAL...AS EXTREME FIRE BEHAVIOR
WILL BE POSSIBLE.

THE OTHER WEATHER ISSUE TODAY WILL BE THE POSSIBILITY OF ISOLATED
THUNDERSTORM DEVELOPMENT FROM THE LATE AFTERNOON INTO THE EVENING
HOURS OVER THE FAR EASTERN PLAINS...PRIMARILY OVER PORTIONS OF
KIOWA...BENT...PROWERS AND BACA COUNTIES.  IF ANY THUNDERSTORMS DO
DEVELOP...THE MAIN WEATHER THREATS WOULD BE LIGHTNING...WIND GUSTS
AROUND 60 MPH...HAIL UP TO 1 INCH IN DIAMETER AND PERIODS OF
LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXTREME FIRE DANGER WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO WEDNESDAY LATE
MORNING THROUGH WEDNESDAY EVENING. THE COMBINATION OF BREEZY TO
VERY WINDY CONDITIONS...HUMIDITY VALUES 15 PERCENT AND LOWER...AN
UNSTABLE AIR MASS...ABOVE AVERAGE TEMPERATURES...AND LONG TERM
DROUGHT CONDITIONS COULD LEAD TO ERRATIC AND DANGEROUS FIRE
WEATHER CONDITIONS. UNDER THESE CONDITIONS...IF FIRES WERE TO
START...EXTREME AND UNMANAGEABLE FIRE BEHAVIOR WOULD OCCUR ACROSS
PORTIONS OF SOUTH CENTRAL...EAST CENTRAL AND SOUTHEAST COLORADO.

THERE IS A LOW PROBABILITY OF THUNDERSTORMS ACROSS PORTIONS OF EAST
CENTRAL AND SOUTHEAST COLORADO WEDNESDAY AFTERNOON AND EVENING.
ALSO...THERE IS A LOW PROBABILITY FOR THUNDERSTORMS ACROSS THE CONTINENTAL
DIVIDE AND FAR SOUTHEAST COLORADO PLAINS THURSDAY AFTERNOON AND
EVENING...AND ACROSS ALL OF SOUTHERN COLORADO MONDAY. IF THUNDERSTORMS
FORM...THE MAIN THREAT WOULD BE HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE FAR EASTERN PLAINS FROM LATE THIS AFTERNOON
INTO TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Las Animas County

When
June 10, 2:00 PM MST to June 17, 2:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
Broadcast Media
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104807.